I’m 65 and diabetic and my A1C has gone up from 7.2 to 8.4 over the last 4 months. My type 2 diabetes started when I went on anti-psychotics (Olanzapine, Abilify, Risperdal) and I gained about 60 pounds. I’m really concerned about diabetes killing me in the next 5 years or so. Meanwhile I’m late onset and although schiz symptoms started in my teens I wasn’t treated until 12 years ago.
I plan on asking my psychiatrist to take me off anti-psychotics (Risperidone) tomorrow because I want the diabetes to stop. Is that a mistake?
P.S. Haven’t had positive symptoms for years. Negative symptoms always a struggle.
I can only speak for myself, but every time I got off my antipsychotics it was a disaster. I wouldn’t wish it on anyone…
You will suffer one hell of a withdrawal with that.
I’m considering the same thing to avoid akathisia… it feels like torture. I’ve heard it’s important to taper down your dose slowly instead of just stopping it altogether, to avoid withdrawal.
People who have acquired severe, chronic akathisia suffer immensely. My mom thinks I’m worrying too much but some nights I spend pacing around the kitchen just wanting to cry because I can’t sit down anymore. It comes and goes and sometimes it spikes and scares the crap out of me.
Everyone says don’t come off them, but where are those people when I’m pacing for an hour at 2 in the morning?
Really?! That bad? I haven’t ever missed a dose since I was picked up by the cops and treated at hospital years ago. I was thinking that since I was free of positive symptoms for so long that it would be easy. Wrong?
Hey @agent101g, I’m starting to feel a lot of twitches in my hands and legs at night. Maybe that’s the start of akathisia?
That sounds more like Tardive Dyskinesia… if you had akathisia you’d be walking back and forth or rocking back and forth while seated.
No need of any anti psychotic for negative symptoms. Anti psychotic in the name itself have the meaning to prevent psychotic or positive symptoms. So if you take them without having positive symptoms it can create issues like nerve problems, motor symptoms due to low dopamine bit like parkinson symptoms.
Hey @pr21 I had severe hallucinations and delusions (positive symptoms), totally untreated, from around 1996 to 2010 (so about 14 years) and kept it all a secret so remained untreated for a long time until 2010. I haven’t had positive symptoms since around 2011, so 9 years. So are you saying I should be off anti-psychotics?
I can’t speak for you, but I wouldn’t dare to go off meds. I am so scared of madness
Good point. I’ll keep that in mind. Thanks.
Your comment made me realize my madness resulted in everything I valued in life being washed away by schizophrenia - marriage, relationship with my kids, business, money, yacht, home, relationship with my community… Pretty much everything. Since treatment I’ve been rebuilding and I’m very happily married now. I suppose me going mad again would destroy my marriage. I definitely don’t want that!
I have better things to do.
discuss with ur pdoc and reduce dosage?
how about reduce the dosage?
My uncle just died at 78 years old and was a type 1 diabetic. He didn’t take care of himself for SHI.T.
When my uncle was diagnosed diabetic as a child at 14 years old the doctors said he would only have a few more years to live. This would have been 1954. He died in 2020.
Stay on the meds. But if your that worried about it talk to your doc about it.
Since you not have positive symptoms for 9 years I think its better to lower the dose of anti psychotic to see if positive symptoms returning. Anti psychotic drugs carries various side effects like the ones you experiencing like increased blood sugar, qt prolongation (heart related one, some drugs are linked to it), motor issues similar to parkinson etc. Doctors usually not tell about this to patients as their goal is to reduce positive symptoms at all cost. Anti psychotic drugs are necessary if have positive symptoms and take it at the lowest dose which solve positive symptoms. Also various kind of anti psychotic drugs there and some have less side effect than others so you can ask doctor to change the type to see if it not causing blood sugar issues.
The med’s can affect different people differently. I knew a guy once who could take any amount of Stellazine, and it wouldn’t touch him. Just a little of that stuff puts me flat on my back. That said, I think it is a mistake to go off your med’s without medical supervision. I have lived at an assisted living center for the mentally ill with about forty other sz’s for eighteen years. I have seen a lot of people go off their med’s, and it almost always ends in disaster. Talk to your pdoc about this. Maybe they can shed light on your situation.
Have you ever gone off aps? What happens?
Hey @crimby, you’ve got a lot of solid first hand experience. Thanks for your guidance.
I’ve never missed a dose of APs since put on them years ago so I have no idea of what will happen. During that time while still on meds, I went without much sleep for about two weeks and had a catatonic like relapse, a little delusional but no hallucinations looking back on it, I think. So no I’ve never been off APs since being diagnosed and treated.